Tuesday, August 19, 2008

Going off the drugs

I previously mentioned that I was tapering off of my antidepressants. I've been off of "the drugs" for about 6 weeks now and it's had some interesting side effects (which are happily gone now). After searching the internet to figure out if I was alone in these (specific) side effects, I found either (A) a long list of side effects that included everything from increased thirst to stroke, or (B) a diatribe that stated that antidepressants are satan in pill form (and that their prescribers are his minions). I suppose I can conclude that I'm not alone, but I don't know if I'm in the best company either. But there has to be other people out there who fall somewhere in the middle, so I figure heck I'll blog about it and that way if someone happens upon this post at least they'll find some other company.

First, the usual caveats about this: I've been under a doctor's supervision during the entire time of the taper and I have periodic check-ins for the next few months. So, she's ostensibly checking for the really bad side effects (suicidal thoughts, death, etc.). Plus, I did a really slow taper. (If you're curious: I went from 40 mg to 30 mg over about two weeks. Then, down to 20 mg over the same time period, but I stayed at 20 mg for about a month. Then, I went to 10 mg for a week. Finally, I finished with a week of 10 mg every-other-day.) And from what I understand that helps. However, I don't think I would've done this without my doctor watching over my shoulder, there are some unusual side effects that I would've freaked out over otherwise!

The weirdest side effect I've had is something that my doctor told me are referred to as "brain zaps." These started about three days after I completely stopped the medication. I've tried describing them to people and I think it's impossible. The closest I can come with is it's like one of those old-fashioned flash bulbs from cameras going off inside my brain. It starts somewhere towards the middle of my brain and this electric-light-like pulse balloons out to the surface of my brain. It's a bit disorientating and somewhat scary. I couldn't find a correlation with head movement, body position, time of day, food status, hydration, etc. I experienced them frequently once they started (somewhere in the vicinity of 15 times/day), but later they tapered down to about 3 times/day and are now completely gone (they only lasted about two weeks). In case you're wondering, I didn't drive during the frequent time period.

The least expected side effect I've had is increased thirst. I was thirsty all the time, even though I wasn't not remotely dehydrated. I was drinking something like 5 liters a day. Between the water and the bathroom, I'm amazed that I got anything done in lab.

And Last But Not Least, the worst side effect: increased irritability. My doctor told me that it wasn't not what I feared-- relapse-- but a "re-setting of my neurochemistry." It's not a relapse until some specific time period has elapsed (I'm not sure about the exact length of that time period). So, until my brain reset itself, what little patience I normally had was gone. And by gone I mean non-existant. Dealing with FlightyUndergrad was a herculean task (and, no, this is not me exagerrating). I actually sent her home early one day because, otherwise, I may have started on a very quiet, but forceful rant on how she needs to pay attention to the warnings I give her and that when I say to write something down I'm not doing it for my health.

On the bright side I didn't experienced any of these symptoms: heart attack, stroke, nausea, or teeth grinding.

10 comments:

Brigindo said...

Wow those brain zaps do not sound like fun at all. I'm glad it was only 2 weeks. It sounds like a difficult process but that slow was the way to go. One of my best friends tried to reduce her meds (she doesn't feel she can ever be off them completely) while planning a pregnancy. I believe she tried slowly but did start relapsing and ultimately had a very healthy baby while staying on the meds.

Jennie said...

Hooray for going off the meds. Sorry to hear about the side effects, not sure how "normal" they are but did I'm assuming you discussed them with your doctor? And the doctor said?

Cath@VWXYNot? said...

Your doctor sounds great - very supportive. I hope things continue to go well.

Aunt Becky said...

MY HUSBAND HAD THE BRAIN ZAPS TOO! Holy crap!

He recently quit his AD's too and I was shocked when he mentioned those symptoms.

Anyway, congrats on weaning off the meds. I quit 7 weeks ago and haven't looked back.

Amanda said...

Brigindo: They weren't fun, but at least they weren't painful. I'm glad that your friend was able to catch her relapse! And go on and have a healthy baby :-)

Jennie: My doctor assured me that they were all in the "range of normal." Actually, she was the one that told me that brain zaps were normal and I wasn't developing some sort of weird brain tumor.

Cath@VWXYNot?: Thanks :-)

Aunt Becky: They really freaked me out at first, but the doctor was the one who gave me the name. So, The Daver and I have something in common? I'm not sure if that's the best of things to share...

ScientistMother said...

You are so brave for being so open about something that most people are to scared to mention. You rock. Thank goodness for great doctors!

Amanda said...

Scientist Mother: Thanks for the compliment :-) Can't really say it's that brave, though (as I'm pseudononymous). :-) And I second you on the good doctors bit!

Silver Fox said...

Interesting about "brain zaps." I went off paxil several years ago because I had electrical feelings through my body (and head) the entire time I was on the pills, and finally got tired of it. The doctors hadn't heard of that before, and just thought I was weird. So, instead of having brain zaps and electricity, I got hives while going off the pills!

Glad your side effects are now gone. It also took awhile for the electric feelings to go away for me, even after being off the pills. Strange

ScienceGirl said...

I am glad you are so careful while attempting this and that your doc is helpful in the process; hopefully this will let you be drug free and symptom free, like you would like to.

Amanda said...

Silver Fox: Hi! Nice to meet you. Well, rest assured that you are no weirder than me. I was assured by my doctor that the electricity feeling was "in the range of normal." But hives sound worse!

Science Girl: Thanks! I hope that I'll be able to as well.